Colorado, 2005

Damaging Wind in Colorado, September 27, 2005

September 27, 2005 · NWS GJT · 1 event in 1 county or zone

Six miles northeast of Fruita, a 30 by 40 foot roof of a corral was displaced by strong winds, dropping to within 3 or 4 feet of the ground. Several horses were trapped under the roof.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Six miles northeast of Fruita, a 30 by 40 foot roof of a corral was displaced by strong winds, dropping to within 3 or 4 feet of the ground. Several horses were trapped under the roof. Rescue personnel had to get a crane and lift the roof to free the animals. A large tree was blown down onto a house near the intersection of K Road and 23.75 Road. 6 to 12 inch diameter tree limbs were snapped off and a small tree was blown over against a house on 23 Road in the vicinity of I and J Roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 27, 1:37 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 27, 1:37 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
237 PM MDT TUE SEP 27 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
STRONG SOUTHWEST FLOW OVER THE FORECAST AREA THIS AFTERNOON AHEAD OF
A TROUGH OVER THE GREAT BASIN. MOISTURE IS BEING ADVECTED OVER THE
AREA WITH SHOWERS AND THUNDERSTORMS FAIRLY WIDESPREAD. STORMS ARE
MOVING QUICKLY TO THE NORTHEAST, GENERALLY AROUND 40KTS. GOOD SHEAR
ACROSS THE AREA BUT CLOUDS AND PRECIPITATION THAT HAS ALREADY
OCCURRED APPEARS TO BE HOLDING DOWN INSTABILITY AND CONVECTIVE
POTENTIAL, LIMITING THE SEVERE STORM POTENTIAL.

THE TROUGH IS SHOWING SIGNS OF SPLITTING ON WATER VAPOR IMAGERY. THE
NORTHERN ENERGY WILL PHASE WITH A TROUGH CURRENTLY OVER THE NORTHERN
ROCKIES. THE SOUTHERN ENERGY IN THE TROUGH WILL LINGER OVER THE
SOUTHERN GREAT BASIN AND NEAR THE FOUR CORNERS THE NEXT COUPLE OF
DAYS AS A CUTOFF LOW. A LITTLE COOLER AND DRIER AIR WILL GRADUALLY
SPREAD INTO THE NORTH LATE TONIGHT AND WEDNESDAY AS A BAROCLINIC
ZONE MOVES ACROSS THE AREA...RESULTING IN DIMINISHING POPS ACROSS
THE NORTH. SOUTHERN PORTION OF THE FORECAST AREA WILL REMAIN
UNSETTLED AND MOIST WITH FAIRLY HIGH POPS.

BEST JET DYNAMICS PROGGED ACROSS THE SOUTH TONIGHT. ALTHOUGH STORMS
ARE MOVING QUICKLY AND WILL BE WEAKENING WITH SUNSET THIS EVENING...
LOCALLY HEAVY RAINS WILL BE A THREAT THROUGH TONIGHT. HIGHEST
PRECIPITATION AMOUNTS LIKELY TO OCCUR ACROSS SOUTHWEST FACING SLOPES
THROUGH WHERE THE OROGRAPHIC COMPONENT WILL AID IN THE FORCING.
LINDQUIST

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...STILL SOME
UNCERTAINTY WITH TIMING AND POSITION OF CLOSED LOW. CURRENT
MODELS MOVE IT FROM NORTH AZ TO THE FOUR CORNERS REGION BY 00Z
FRIDAY AND THEN MOVING EAST TO KANSAS BY SAT AM.

THIS WILL KEEP UNSETTLED WEATHER THROUGH THE END OF THE WEEK WITH
FLAT RIDGE MOVING OVER THIS WEEKEND. THIS WILL ALLOW MORE SUNSHINE
WITH BREEZY AFTERNOONS ON SUNDAY AND MONDAY. CURRENT FORECAST IN GOOD
SHAPE SO ONLY MINOR ADJUSTMENTS MADE FOR THE EXTENDED.

&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TL/DJC/JD
Hazardous weather outlook, Sep 27, 5:00 AM MST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE SEP 27 2005

COZ001>014-017>023-UTZ022>025-027>029-281200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE SEP 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

STRONG THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EARLY
EVENING WITH FREQUENT LIGHTNING...STRONG GUSTY WINDS AND SMALL
HAIL.  ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE WITH LARGE HAIL
AND WIND GUSTS EXCEEDING 60 MPH.  THUNDERSTORMS WILL WEAKEN
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY...

FOR WEDNESDAY AND THURSDAY...A CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS WILL BE POSSIBLE.  THESE STORMS WILL STILL BE CAPABLE
OF PRODUCING SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE AFTERNOON THROUGH EARLY
EVENING.

In the hours before

Local storm report, Sep 27, 3:33 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
433 PM MDT TUE SEP 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     EAGLE                   39.66N 106.82W
09/27/2005  85 MPH           EAGLE              CO   AWOS

&&

JDC

The radar

The Grand Junction radar (KGJX), 36 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
September 27, 3:35 PM MST to 3:40 PM MST
Where
Mesa County, 6 mi E of Fruita
Measured
53 kt (61 mph) measured gust
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
39.150, -108.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474347.